Study finds no association between maternal opioid prescription after delivery and harm to babies
-A study published in the BMJ has found that there is no association between maternal opioid prescription after delivery and adverse infant outcomes
New research shows that opioid pain relievers prescribed to breastfeeding women do not harm their infants through breast milk.
-A study published in BMJ found that there was no link between a mother’s opioid prescription after birth and harm to the newborn.
Current NHS advice states women should not take codeine if they are breastfeeding, while other opioids, such as dihydrocodeine or tramadol, can be used “at the lowest effective dose for shortest time” but “risks to the baby” should be discussed in advance. prescription.
The study, using hospital data from 865,691 mother-infant pairs in Ontario, Canada over an eight-year period, found that infants of mothers prescribed opioids were no more likely to be hospitalized. hospital in the next 30 days. any reason other than infants of mothers who have not been prescribed opioids.
About 10% of mothers in the data were prescribed opioid painkillers in the week after giving birth, mostly after cesarean sections.
Mothers should take medication as directed by their doctor
Oxycodone was taken by 42 per cent of mothers in the study, while codeine was taken by 20 per cent and morphine by 19 per cent.
The research claimed “concerns about opioid toxicity in breastfed infants seem to be unsubstantiated.”
The study endorsed “caution in short-term postpartum opioid use in selected mothers” but added “clinicians and parents should be reassured that infants are at low risk of harm.”
The research also says that “theoretical risks to infants associated with opioid use” overshadow the risk untreated pain poses to new mothers, which can cause post-natal depression and can affect infant bonding.
Professor of clinical toxicology Nicholas Bateman of the University of Edinburgh said codeine was prescribed to many new mothers to manage pain, but the practice changed in 2006 after a high profile case of an infant’s death in association with a codeine-paracetamol product in Canada.
Professor Bateman said: “Occasional reports of drowsiness in breastfed infants associated with maternal codeine are still published, leaving mothers and their clinicians with important questions about the safety of opioid analgesia after childbirth.”
The study found infants of mothers who were prescribed an opioid were marginally more likely to be taken to an emergency department in the subsequent 30 days, but no infant deaths were found.